Alert archive / Hawaii / Wind Advisories in 2025

Wind Advisory 9, NWS Honolulu, HI

March 16, 2025Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Mar 16, 2025, 9:40 AM HST for Hawaii County, Hawaii. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Mar 16, 2025, 9:40 AM HST (19:40 UTC)
Expired
Mar 16, 2025, 3:10 PM HST
In force
6 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 7.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2025-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 538 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2025-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
538 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
544 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

336 
WWHW70 PHFO 161940
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
940 AM HST Sun Mar 16 2025

HIZ028-170400-
/O.CAN.PHFO.HW.W.0002.000000T0000Z-250316T2200Z/
/O.NEW.PHFO.WI.Y.0009.250316T1940Z-250317T0400Z/
Big Island Summits-
940 AM HST Sun Mar 16 2025

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...
...HIGH WIND WARNING IS CANCELLED...

* WHAT...West winds 35 to 45 mph with gusts up to 55 mph.

* WHERE...Big Island Summits.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Winds this strong can make driving and walking 
  dangerous. The winds can forcefully open doors and damage hinges 
  or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high 
profile vehicle. Secure outdoor objects.

&&

$$

WROE
1 follow-up statement
689 
WWHW70 PHFO 170110
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
310 PM HST Sun Mar 16 2025

HIZ028-171515-
/O.CAN.PHFO.WI.Y.0009.000000T0000Z-250317T0400Z/
Big Island Summits-
310 PM HST Sun Mar 16 2025

...WIND ADVISORY IS CANCELLED...

Winds have lowered below advisory thresholds.

$$

WROE

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Mar 16, 3:10 AM HST, 6 hours 30 minutes earlier.

Area forecast discussion, Mar 16, 3:10 AM HST, 6 hours 30 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
310 AM HST Sun Mar 16 2025

.SYNOPSIS...
The potential for locally heavy showers and a few thunderstorms
will persist through Monday as an upper-level disturbance remains
positioned west of the state. While most of the rainfall will
favor windward and mauka locations due to light to moderate east-
southeast winds, afternoon sea breezes will support showers
developing over interior and leeward areas. A return to moderate
to breezy easterly trade winds is expected from late Tuesday
through midweek, with showers primarily favoring windward and
mauka locations through the rest of the week.

&&

.DISCUSSION...
Short-term model guidance remains in good agreement, indicating
that the moist and unstable pattern will persist through Monday as
a deep area of low pressure lingers west of the state. Similar to
Saturday, periods of locally heavy rainfall are expected,
particularly over the western end of the state, where instability
is greatest. Showers will primarily affect windward and mauka
areas overnight and into the morning hours, then shift over
leeward locations each afternoon as sea breezes develop with the
prevailing light to moderate east-southeast flow. Although the
deepest moisture remains positioned to the north and west of the
islands, a few thunderstorms cannot be ruled out given the
instability, especially over the western end of the state during
peak heating hours.

By midweek, a return to moderate to breezy trade winds is
expected as high pressure builds to the north and the surface low
west of the state moves farther away. Meanwhile, the upper low
will weaken into an open trough as it drifts eastward over the
region from Tuesday through Thursday. This pattern will shift
showers back to the typical windward and mauka locations
statewide, especially as pockets of low-level moisture move
through. More stable conditions are anticipated later in the week
as upper heights rise and the weakening upper trough exits east
of the state.

The spread in the guidance increases next weekend, with some
solutions depicting the trades easing as a cold front moves into
the area, while other solutions shows the surface ridge remaining
north of the state with the trades holding.

&&

.AVIATION...
Light to moderate ESE winds with localized land/sea breezes can
be expected the rest of this weekend as a surface low and upper
trough linger to the west of the islands. Expect SHRA over
windward and mauka areas, with some forming over leeward and
interior areas during the afternoons and evenings. It is possible
due to enough instability for a few TSRA but these will be
isolated in nature and mostly over water. While MVFR conds can be
expected in any SHRA, VFR should generally prevail.

AIRMET Sierra is in effect for mtn obsc for all of Kauai and Oahu,
as well as N thru SE sections of the rest of the islands.

&&

.MARINE...
An area of low pressure just northwest of the state is generating
light to moderate east- southeast winds over the western half of
the state and moderate to locally fresh east southeast winds over
the eastern half of the state. Isolated thunderstorms will be
possible through Monday, mainly for the western waters, due to the
proximity of the low. As the low weakens and drifts westward
early during the first half of next week and a couple of strong
high pressure systems will pass north of the state. Winds will
gradually back to a more typical easterly direction and increase
to moderate to locally fresh speeds statewide by Tuesday night
before becoming locally strong during the second half of the
week.

A small northwest (320 degree) swell will linger today, while
gradually shifting out of a more northerly direction (330-340
degree). A small to moderate, medium- period north-northwest
swell (340-350 degree) may arrive tonight, peak Monday then slowly
fade into Wednesday, providing a boost in surf for north and some
exposed west facing shores. In the long range, a series of small,
long- period northwest (310-330 degree) swells look to keep surf
from going flat for north and west facing shores Tuesday through
much of next week.

Expect choppy surf along east facing shores through early next
week. East shore surf may pick up a notch or two by midweek as
wind speeds increase locally and upstream. A tiny bump in south
shore surf will fade today. A small boost in surf may start as
early as Monday night as series of small, long period south swells
move through the state through the upcoming week.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 12 PM HST today for Big Island Summits.

&&

DISCUSSION...Gibbs
AVIATION...Walsh
MARINE...Almanza

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 6:45 PM HSTHigh Wind WarningHFOHawaii15 hr
Mar 15, 8:55 PM HSTAreal Flood AdvisoryHFOHonolulu70 min
Mar 16, 10:10 AM HSTSpecial Marine WarningHFO50 min
Mar 16, 10:53 AM HSTSpecial Marine WarningHFO52 min
Mar 16, 1:58 PM HSTSpecial Marine WarningHFO62 min

Nearby

Wind Advisories in Hawaii, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.